Get Connected
  • facebook
  • twitter
Print

A deadly dose

The U.S. Food and Drug Administration has approved a ?usual adult dosage? on the package insert for methadone that several studies say could be deadly.

?The usual adult dosage is 2.5 mg to 10 mg every three or four hours as necessary,? reads the drug?s package insert under ?For Relief of Pain.?

Someone reading that label could believe it is safe for an adult to consume up to 80 milligrams of methadone a day.

But 50 milligrams of methadone or less can kill a patient not used to strong painkillers, studies say.

?Most people would die if they took 80 milligrams a day,? said Lynn Webster, a pain doctor and researcher from Utah. ?That?s an extremely dangerous, liberal guideline.?

Several other pain doctors and researchers contacted by the Sunday Gazette-Mail agreed that the dosing information potentially was dangerous.

The Gazette-Mail asked two of the biggest methadone manufacturers, Roxane Laboratories and Tyco/Mallinckrodt, about the safety of the dosing information in their package inserts.

?We really wouldn?t have a comment on that,? said Roxane spokeswoman Dawn Plante. ?It?s an FDA issue.?

Tyco/Mallinckrodt spokeswoman JoAnna Schooler said in an e-mail, ?The content of package inserts for pharmaceutical products like methadone is approved by the U.S. Food & Drug Administration (FDA). It serves as the official guideline for clinicians prescribing the product.

?However, the ultimate decision regarding the appropriate dosage for the patient is determined by the prescribing clinician.?

An FDA spokeswoman said agency officials are aware of the issue and are working with the drug manufacturers to change the information.

But because the drug is used to treat addictions as well as pain, agency officials didn?t want to scare off people who need the drug to kick heroin or other opioid drugs, said FDA spokeswoman Susan Cruzan.

?The Agency is working with the sponsors of the other methadone formulations, which are prescribed for and administered to pain patients, to make appropriate changes to the labeling for those products,? Cruzan said in an e-mail.

 

Potentially dangerous guidelines

Methadone is a long-acting medication. That means it takes a long time for patients to feel its effects and a long time to exit the body.

A toxic level of methadone can accumulate in the body before an overdose victim knows it. Often, the victim falls asleep and stops breathing. By the time anyone notices, it is too late.

Methadone is more dangerous for patients who are ?opioid-naive,? who don?t ordinarily take methadone or drugs in the same family, such as heroin, morphine or fentanyl.

Until recently, opioid-naive people rarely were prescribed methadone. But it is a cheap and effective painkiller, earning it a spot on the ?preferred drug? lists of insurance companies and government health plans. Doctors are prescribing it more often for pain.

As methadone sales have risen, so have the number of overdose deaths blamed on methadone. As the deaths multiply, several researchers have recommended physicians start patients on much lower doses.

A 1988 version of one medical book says that 50 milligrams of methadone in adults and 10 milligrams in children had proven fatal, according to ?Medical Toxicology ? Diagnosis and Treatment of Human Poisoning.?

Webster said he would prescribe no more than 20 milligrams per day to someone new to opioid drugs. Elderly or sick patients should start much lower.

In 2000, the College of Physicians and Surgeons of Ontario said to start at 7.5 milligrams per day for opioid-naive patients. A February 2006 paper published on the Web site Pain Treatment Topix, paid for by methadone-maker Tyco/Mallinckrodt, suggests no more than 5 milligrams per day for patients not accustomed to opioid drugs.

The language on the package insert isn?t the only problem, Webster said. When doctors want to switch patients from one drug to another, they often rely upon conversion tables published by the drug manufacturers.

Those tables are out of date and just plain wrong, he said. The conversion tables are designed for a single dose, not for several days or weeks of use, he said. Unlike other opioid drugs, methadone builds up in the body and is slow to leave.

?I think those conversion tables are misleading and very dangerous to use,? he said.

 

A lower priority

In 2001, a doctor at a federally funded research institute discovered that methadone could cause potentially fatal problems with heart rhythms. But he said federal officials have been slow to respond to his warnings.

Methadone can cause cardiac arrhythmia, which may lead to blackouts and even sudden death, said Raymond Woosley at the University of Arizona?s Center for Education and Research on Therapeutics.

?You can actually see the changes on the EKGs of about one in five methadone patients,? he said.

Woosley began studying methadone when a friend at Sloan Kettering Hospital in New York told him that three cancer patients who were taking methadone for pain had developed heart arrhythmias.

?The drug was a half-century old, but no one had ever checked to see if it affects the heart,? he said.

In fact, reports of methadone patients dying suddenly emerged soon after it began being used for addiction treatment, Woosley said. But they were drug addicts, and everyone blamed drug abuse for the deaths.

Other pain drugs, including fentanyl and morphine, don?t appear to have the same effect on the heart as methadone.

Woosley has published his findings in several medical journals. He said the scientific community agrees that methadone can lead to heart complications, despite some critics in the methadone industry.

?A lot of people tried to say it didn?t happen,? he said. ?A lot of those people run methadone clinics.?

The FDA and federal Substance Abuse and Mental Health Services Administration are aware of his findings, Woosley said. Last year, he helped convince the FDA to add new warnings on labels for the type of methadone given intravenously in hospitals. The combination of methadone and another drug in the intravenous fluid was particularly dangerous, he said.

Woosley is trying to convince federal regulators to strengthen the labels on other forms of methadone, too.

?The FDA has limited resources and so this is a lower priority, especially when the treatment community is saying it?s not a problem,? Woosley said. ?Unless something really shows up and beats on their door, they?re going to continue to focus on the new drugs, not the old ones like methadone.?

 

Similar drug gets special warnings

In July, FDA officials sounded the alarm about another narcotic painkiller, fentanyl (Duragesic). They sent out a Public Health Advisory to warn about an increase in fentanyl-related deaths.

They also added new information to the so-called ?black-box warning? for the drug ? even though it causes fewer deaths than methadone, according to several medical examiners contacted by the Gazette-Mail.

The black box warns in large type of ?serious or life-threatening? problems with breathing, especially within the first few days of treatment, and that using the drug with patients not accustomed to similar drugs ?may lead to fatal respiratory depression.?

The warning on the package insert for methadone is in smaller type and not located in a black box. It says, ?The major hazards of methadone, as of other narcotic analgesics, are respiratory depression and, to a lesser degree, circulatory depression. Respiratory arrest, shock, and cardiac arrest have occurred.?

The word ?fatal? appears 28 times on the Duragesic package insert. It does not appear once in the methadone insert.

Cruzan, the FDA spokeswoman, said the agency is considering changes to the methadone labeling.

?The basis for the Public Health Advisory for the fentanyl patch products was that the misuse of those products frequently occurs due to the fact that they are widely prescribed, used primarily in the outpatient setting, and that the prescribers of these products and the patients who use these products are generally unfamiliar with the risks associated with their administration,? Cruzan said. ?This is not the case for the injectable or the oral concentrate formulations of methadone,? which are used in hospitals and methadone clinics.

?However, as noted above, the Agency is working with the sponsors of the other methadone formulations, which are prescribed for and administered to pain patients, to make appropriate changes to the labeling for those products.?

Neither Webster nor Woosley suggest methadone be taken off the market. But the warnings on the drug need to be strengthened, they said.

?There are a lot of very dangerous drugs we prescribe in medicine. I would not suggest this is not a drug to prescribe, but doctors need to know how to prescribe it safely,? Webster said.

To contact staff writers Scott Finn and Tara Tuckwiller, use e-mail or call 357-4323.


Print

User Comments